Louisiana, 2016Lightning Strike in Louisiana, July 14, 2016
July 14, 2016 · NWS LIX · 1 event in 1 county or zone
Strong thunderstorms developed across Southeast Louisiana, Southern Mississippi, and the adjacent coastal waters.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms developed across Southeast Louisiana, Southern Mississippi, and the adjacent coastal waters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 14, 8:20 AM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 14, 8:20 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
920 AM CDT THU JUL 14 2016
.UPDATE...Have sent out a quick update to the forecast. Due to
this morning sounding showing much higher moisture and instability in
place have upped POPS for much of the area. This is especially so
along the southshore where the seabreeze and lakebreeze can
collideand also about 10-40 miles north and northwest of Lakes
Pontchartrain and Maurepas, away from the lake shadow. Rain will
likely get into the New Orleans metro early, much like yesterday,
and then around the Baton Rouge metro and north of the lake and
around the Pearl River this afternoon. With the amount of
instability and moisture in place the wet microburst numbers are
on the higher end so we can not rule out a few strong to severe
microburst. /CAB/
&&
.PREV DISCUSSION... /issued 823 AM CDT THU JUL 14 2016/
SOUNDING DISCUSSION...The sounding this morning indicates a lot
of instability with mixed layer CAPE at 2100 J/KG and most
unstable much higher. Given the profile some strong downbursts are
possible from storms that can pulse up quickly. Though the
convective temp is 90 F so coverage may be slightly more than
yesterday... this could keep any one storm from getting too
strong. PW is above average at 2.01 inches and with the deep warm
cloud layer storms will be efficient rain makers. Winds are
southwest at the sfc then more westerly by 800 mb but remain
light. The flow is northeasterly by 600 mb through the rest of the
profile.
Krautmann
PREV DISCUSSION... /issued 430 AM CDT THU JUL 14 2016/
SHORT TERM...Latest surface analysis continue to show a ridge of
high pressure Southeast United States and north half of Gulf of
Mexico. Light south flow was noted over Texas and Lower
Mississippi Valley. Precipitable water plots revealed 1.7 to 1.8
inches along the Upper Texas Coast to Florida peninsula with
values decreasing to 1.5 inches up to the Mid South. Upper air
analysis showed a high over the southwest CONUS, a short wave
from central Missouri to east Oklahoma, another wave over western
Kansas and a weak trough axis from Georgia to north central Gulf
of Mexico.
Upper level high will remain over southwest CONUS as the two waves
track east and southeast through Saturday. This will allow the
weak trough axis to retrograde west of the forecast area today
through Friday and maintain 30 to 50 pops each day through
Saturday. The highest rain chances will be across the southern
half of the CWA especially near the southshore where the seabreeze
and lakebreeze boundaries collide. As for strong/severe, not
anticipating much in the way of that. 18
LONG TERM...
Medium range models continue to suggest the middle portions of
the country baking next week while we could be right on the edge
of decent rain chances. High over southeast CONUS is expected to
build to the east over towards the Southern Plains and Mid-
Mississippi Valley later this weekend and our trough axis pushes
west under the ridge/high into Mexico. Sinking air from the high
and increased heights will decrease coverage of convection and
allow temps to rise at the same time. Northern zones will see less
convection than the coast. As a result, Southwest Mississippi and
East Central Louisiana could see highs in the mid to upper 90s
next week. 18
&&
.AVIATION...Widely scattered convection is continuing overnight
and is possible throughout the day on Wednesday as well. Coverage
is likely to be similar to what was seen on Tuesday. Overall, VFR
conditions are expected at all of the terminals through the entire
forecast period outside of any shower and thunderstorm
development. 98/SO
&&
.MARINE...Quiet conditions will persist across the coastal
waters through the week as high pressure sets up east of Florida
and dominates the Gulf of Mexico. A general onshore wind of 5 to
10 knots can be expected along with seas of 1 to 2 feet. Scattered
storms will be the main concern all week. These storms could
produce brief periods of gusty winds, higher waves, lightning, and
possibly waterspouts. 98/SO
&&
.DECISION SUPPORT...
DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
98/SO
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 93 74 94 74 / 50 20 40 20
BTR 94 74 93 74 / 60 20 50 20
ASD 92 74 93 74 / 50 20 50 20
MSY 91 78 91 78 / 60 20 50 20
GPT 91 76 89 75 / 50 20 40 20
PQL 91 75 90 74 / 50 20 40 20
&&
.LIX Watches/Warnings/Advisories...
LA...None.
GM...None.
MS...None.
GM...None.
&&
CABHazardous weather outlook, Jul 14, 10:09 AM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1109 AM CDT THU JUL 14 2016
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-150415-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1109 AM CDT THU JUL 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE...PRIMARILY DURING THE
AFTERNOON AND EARLY EVENING HOURS. A FEW OF THESE STORMS COULD BE
STRONG AND PRODUCE GUSTY WINDS...FREQUENT LIGHTNING... AND HEAVY
DOWNPOURS OF RAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY...PRIMARILY
DURING THE AFTERNOON AND EARLY EVENING HOURS. A FEW OF THESE
STORMS COULD BE STRONG AND PRODUCE GUSTY WINDS...FREQUENT
LIGHTNING... AND HEAVY DOWNPOURS OF RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 14, 7:12 AM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
812 AM CDT THU JUL 14 2016
LAZ059-066>068-141345-
UPPER LAFOURCHE-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER TERREBONNE-
812 AM CDT THU JUL 14 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAFOURCHE...EASTERN
TERREBONNE AND CENTRAL JEFFERSON PARISHES...
AT 811 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CUT
OFF...MOVING NORTHEAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CUT OFF...GALLIANO...LAROSE AND GOLDEN MEADOW.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2929 9033 2928 9034 2930 9033 2931 9034
2930 9034 2930 9036 2929 9036 2931 9041
2932 9043 2935 9043 2933 9047 2935 9050
2936 9050 2936 9052 2968 9030 2962 9016
2957 9016 2959 9009 2958 9006 2927 9031
TIME...MOT...LOC 1311Z 208DEG 8KT 2951 9025
AKSpecial weather statement, Jul 14, 7:43 AM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
843 AM CDT THU JUL 14 2016
LAZ059-061-066>068-141445-
UPPER LAFOURCHE-UPPER JEFFERSON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER
TERREBONNE-
843 AM CDT THU JUL 14 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAFOURCHE...EAST
CENTRAL TERREBONNE AND CENTRAL JEFFERSON PARISHES...
AT 843 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GALLIANO...
MOVING NORTHEAST AT 5 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
TROPICAL FUNNEL CLOUDS MAY ALSO BE SEEN.
LOCATIONS IMPACTED INCLUDE...
CUT OFF...GALLIANO...LAROSE AND GOLDEN MEADOW.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2930 9040 2935 9043 2930 9047 2940 9054
2970 9022 2955 8999 2946 8998 2949 9000
2945 9002 2947 9000 2944 8998 2944 9002
2941 9003 2927 9034 2931 9034 2929 9037
2927 9037 2925 9040
TIME...MOT...LOC 1343Z 236DEG 5KT 2949 9023
CABLocal storm report, Jul 14, 8:49 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
949 AM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM MARINE TSTM WIND 2 NNE YSCLOSKEY 29.87N 89.67W
07/13/2016 M44.00 MPH ST. BERNARD LA C-MAN STATION
38 KNOT/44 MPH WIND GUST MEASURED AT SHELL BEACH C-MAN
STATION /SHBL1/.
&&
ANSORGESpecial weather statement, Jul 14, 11:02 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1202 PM CDT THU JUL 14 2016
MSZ080-141730-
HANCOCK-
1202 PM CDT THU JUL 14 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HANCOCK COUNTY...
AT 1201 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STENNIS SPACE
CENTER...OR 8 MILES WEST OF DIAMONDHEAD. THE STORM IS NEARLY
STATIONARY.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BAY ST. LOUIS...WAVELAND...DIAMONDHEAD...KILN...SHORELINE PARK AND
STENNIS SPACE CENTER.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3061 8938 3037 8936 3033 8938 3034 8935
3031 8935 3024 8952 3039 8964
TIME...MOT...LOC 1701Z 250DEG 3KT 3036 8951Lightning, East Baton Rouge
- When
- July 14, 11:05 AM CST
- Where
- East Baton Rouge County, 1.38 mi WSW of Millerville
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 30.440, -91.050
Two men who had been working on a roof in the 11800 block of Old Hammond Highway sought shelter under a tree as thunderstorms passed through. Lightning struck the tree, killing one of the men and injuring the other. The time of the event was estimated.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in West Virginia, July 14, 20161 death · $701,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Virginia, July 14, 20161 death · $48,000 · 55 kt wind · 13 events
- Damaging Wind and Lightning Strikes in Alabama, July 14, 20161 death · 4 injured · $500 · 3 events
- Flash Flooding and Hail in Oklahoma, July 14, 2016$1.3 million · 1.5 in hail · 77 events
- Hail and Damaging Winds in Tennessee, July 14, 20161 death · $14,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Arkansas, July 14, 20161 injured · $521,000 · 61 kt wind · 51 events
- Flash Flood and Damaging Winds in Mississippi, July 14 to 15, 2016$228,000 · 58 kt wind · 16 events
- Damaging Winds in Texas, July 14, 2016$260,000 · 78 kt wind · 5 events
- Damaging Winds in Louisiana, July 14 to 15, 2016$148,000 · 56 kt wind · 10 events
- Damaging Winds in New Jersey, July 14, 20162 injured · $39,000 · 61 kt wind · 8 events
- Damaging Winds in New York, July 14, 2016$95,000 · 60 kt wind · 5 events
- Damaging Winds in North Carolina, July 14, 2016$108,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640420.